The most widely understood definition of overdose is to take more than the prescribed or recommended dosage of a medication, drink, or drug. This can lead to harmful implications such as injury, illness, and even death. Overdoses from illegal drugs occur regularly, often leading to comas, heart failure, and death. Still, some people are unaware that even acetaminophen can lead to an overdose which can lead to allergic reactions, liver damage, and more.
Overdoses from illegal drugs are common because sometimes the amount of actual harmful drugs is higher than the addict is aware of, or perhaps, when on a "high," the addict does not remember the last time he or she "shot up" and does it sooner than intended. Overdoses with first-time users are also common as the illegal drugs are alien to a person's body chemistry and makeup and can often lead to deadly consequences.
It is wise to call a poison control center, a helpline, or 911 if you suspect that you or someone you love has overdosed either accidentally or on purpose on anything drug or alcohol-related. It is better to err on the side of caution before long-term damage is done.
Some of the most common calls to a poison control center involve little ones. These are usually best dealt with by calling 911 immediately, which is usually what the operator at the poison control center recommends, so save that extra few moments and bypass them. Those who use illegal drugs are another high-call volume dynamic. Whatever the situation, know that overdose deaths occur regularly and seek help immediately if you or someone you know has accidentally or on purpose been the victim of an overdose of any type of drug. What does an overdose mean? It could mean your life.
Overdose, commonly called OD, is the act of taking with different ways of administration, such as ingestion, IV, nasal, etc., a substance in a greater quantity than was recommended. An overdose is a serious matter that has to be treated immediately. An overdose can result in death. For a drug overdose to be present, it implies that there would be an unsafe dosage of the drug, whether it is a legal medication or an illicit drug. Overdose can be intentional to commit suicide, but most of the time, it is accidental. It can be an unintended outcome from the user or someone who misread the label.
Overdose can also happen when people mix different types of drugs. An example mixing heroin with cocaine, alcohol, and amphetamine. These drugs will counteract together as one drug will slow the individual down, and the other one acts as speed so the individual will be able to use more drugs and lead to an overdose.
The Most Common Drugs That Can Cause an Overdose
Here are different categories of drugs that cause the most overdose:
- Barbiturates such as Amobarbital, Secobarbital (high %) and Pentobarbital
- A benzodiazepine such as Temazepam (high %), Nitrazepam, Triazolam and Nimetazepam
- Opioid overdose such as Heroin (high %), morphine (high %), Methadone, Hydromorphone, Codeine, Propoxyphene
- Sedative hypnotics such as ketamine, Ethyl Alcohol (high %), Methaqualone, GHB, Doriden, Placidyl
- Stimulants such as methamphetamine, amphetamine, and cocaine (high %).
- Other drugs include aspirin, Paracetamol (acetaminophen) toxicity (high %), Tricyclic antidepressant, and Anticholinergic toxicity.
- A combination of several drugs together
Symptoms of Overdose
The following symptoms are for your information, do not try to handle a situation by yourself. If you have any doubts that someone is overdosing, the first thing to do is call 9-1-1.
The following are different symptoms that can occur while someone is overdosing.
- The person has some problems with vital signs, such as fever, pulse rate, respiratory rate, and blood pressure. It can be life-threatening. These vital sign values can be lower, higher than normal, or completely absent.
- Sleepiness, confusion, and coma are common and can be life-threatening if the individual breathes vomit into the lungs (aspirated).
- Skin can be cool and sweaty or hot and dry.
- Chest pain is also possible and can be caused by damage to the heart or lungs. Shortness of breath may occur. Breathing may get rapid, slow, deep, or shallow.
- Abdominal pain, nausea, vomiting, and diarrhea are possible. Vomiting blood, or blood in bowel movements, can be life-threatening.
- Specific drugs can damage specific organs, depending upon the substance.
Diagnosis and Treatment
Usually, the care is pretty straightforward when the medical staff has to diagnose someone who overdosed on a drug, and they know which one. When it gets complicated, the person does not know what they took or do not want to say. It delays the treatment because the medical staff will have to find out through different tests. The first treatment applied in case of an overdose is medical ABCs, such as in any case of emergency. It is to make that the person has a stable airway, breathing rate, and circulatory system. The next important step is to treat for shock. The medical staff will do some lab tests and monitor the patient for a full recovery.
These guidelines can prevent people from overdosing on drugs or alcohol.
- Try not to mix depressant drugs like alcohol, barbiturates, benzodiazepines, and opiates altogether.
- Begin using a drug in small amounts to estimate its potency of a drug.
- If you have never taken drugs or did not get a drug for a long time, be careful, as your tolerance may be drastically lowered.
- When you have any medication, ensure they are not expired. Toxicity can increase drastically.
A recent study found that some people had overdosed on a drug, but the dosage was the same as usual. It is due to a conditioning stimulus, so if a user injects heroin in the same environment with the same people, it stimulates and magnifies the drug use. If the person has this stimulus from having used the drug in the same environment and with the same people, and then he injects the same quantity of the drug, it can lead to an "overdose" without taking more heroin.
In 2008, 22,000 people in the U.S died from a drug overdose. It increases every year.
Known People Who Died of an Overdose
- Michael Jackson fatal overdose of prescribed drugs
- Edgar Allan Poe famous author, alcohol, 1849
- Charlie "Bird" Parker, jazz musician, drug overdose
- Brian Epstein, manager of the Beatles, alcohol/sleeping pill overdose
- Brian Jones, member of Rolling Stones, alcohol and drug overdose
- Howard Hughes, cocaine and valium overdose
- Marilyn Monroe, barbiturate overdose
- Bruce Lee, drug-induced heart failure
- John Belushi (actor) died from a speedball (heroin and cocaine) overdose
- Dalida (female singer) committed suicide with barbiturates
- Tommy Dorsey (Jazz Musician) who choked in his sleep while using drugs
- Sigmund Freud (neurologist) long term cocaine user. He died from a morphine overdose
- Andy Gibb (singer) who from cardiac problems due to drugs and alcohol abuse
- Jimmy Hendrix (rock musician and singer) died of respiratory arrest due to barbiturates and heroin overdose
- Janis Joplin (rock and blues singer) died from an overdose of heroin
- John Kordic (Hochey player) died of a struggle with police after a drug overdose
- Heath Ledger (actor) accidental death due to a combination of drugs, including oxycodone, hydrocodone, temazepam, and others
- Jim Morrisson (singer) died of heart failure due to alcohol abuse
- Elvis Presley (actor and singer) died of a barbiturates overdose
- Anna Nicole Smith ( Playboy playmate, actress, reality show star), a lethal combination of sedatives and several benzodiazepines.
- Ike Turner (musician) died of a cocaine overdose.
- Dennis Wilson (musician singer) died from alcohol drowning
- Hank Williams (country singer) drugs and alcohol overdose